MAUDE Adverse Event Report: INTEGRA NEUROSCICENCS IMPLANTS SA SHUNT TUNNELER; VALVE ACCESSORIES

INTEGRA NEUROSCICENCS IMPLANTS SA SHUNT TUNNELER; VALVE ACCESSORIES
Model Number 990010
Medical Device Problem Code Mechanical Jam (2983)
Health Effect - Clinical Codes Keratitis (1944); Paresis (1998); Confusion/ Disorientation (2553)
Date of Event 02/11/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
An investigation has been initiated based on the reported information.Upon completion of the investigation, a follow-up report will be submitted.
 
Event or Problem Description
A facility reported that during ventriculo-peritoneal shunt placement, the shunt tunneler (990010) handle was stuck.The surgeon had to break the plastic handle to continue the procedure.There was risk of injury for the patient and for the surgeon during breakage/disassembly of the handle.Facility also stated there was a risk of pneumothorax due to the possible 2nd implantation of tunneler.Additional information received indicates there was increased surgery time of 15 minutes and that the patient was hospitalized in neurosurgery department with fluctuating temporal-spatial disorientation and tetraparesis during rehabilitation.He also has left eye corneal abscess due to exposure keratitis.The 2nd implantation of tunneler was avoided by the surgeon.
 
Additional Manufacturer Narrative
Additional information: facility has advised that the plastic protection could be removed normally.Investigation findings: shunt tunneler (990010) was not returned for evaluation; therefore, an evaluation of the device could not be performed.Lot number information has been provided; therefore, device history record (dhr) was reviewed, and no anomalies were found.Without device to investigate, complaint is deemed unverifiable and its exact root cause undetermined.A possible cause of blocked handle of the malleable tunneler could be related to a too short polyamide thread length (if the thread could not be removed, which was not the case as confirmed by user), or related to excessive force with rotation applied on the handle when inserted in the patient (leading to deform the cannula at the handle level, blocking it).If additional relevant information becomes available in the future, this complaint will be reopened, and the respective evaluation performed.Trends will be monitored for this and similar issues.At present, we consider this complaint to be closed.
 
Event or Problem Description
N/a.

Brand Name
SHUNT TUNNELER
Common Device Name
VALVE ACCESSORIES
Manufacturer (Section D)
INTEGRA NEUROSCICENCS IMPLANTS SA
2905 route des dolines
2905 route des dolines
sophia antipolis F-069 21
FR  F-06921
Manufacturer (Section G)
INTEGRA NEUROSCICENCS IMPLANTS SA
2905 route des dolines
sophia antipolis F-069 21
FR   F-06921
Manufacturer Contact
vivian nelson
1100 campus drive
princeton, NJ 
6099362319
MDR Report Key13902051
Report Number9612007-2022-00008
Device Sequence Number19893716
Product Code GYK
UDI-Device Identifier10381780034414
UDI-Public10381780034414
Combination Product (Y/N)N
PMA/510(K) Number
K932273
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,User Facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/21/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/18/2024
Device Model Number990010
Device Catalogue Number990010
Device Lot Number0225941
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 03/01/2022
Supplement Date Received by Manufacturer04/14/2022
Initial Report FDA Received Date03/25/2022
Supplement Report FDA Received Date04/21/2022
Date Device Manufactured10/18/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient Age35 YR
Patient SexMale